Gerrard, Y. (2022) Groupies, fangirls and shippers: the endurance of a gender stereotype. American Behavioral Scientist, 66 (8). pp. 1044-1059. ISSN 0002-7642
Abstract
The purpose of this special issue is to offer new perspectives on fan cultures which respond to changes and controversies that have happened since the last American Behavioral Scientist special issue on fandom was published, in 2005. But the aim of my contribution is to argue that, sadly, derisive-gendered discourses like ‘fangirls’, ‘groupies’ and ‘shippers’ are still alive and well. Returning to the kind of research conducted in the 1980s – when women’s experiences of feminized popular cultures began to be taken seriously – reminds us that their pleasures are no less derided or controversial four decades on. My findings also suggest that the enduring presence of older stereotypes within teen drama fandoms – particularly the ‘groupie’ – signals the agility of sexism, as the term can now be understood as more of a generational designation rather than a medium-specific one. This article is the product of three years of qualitative empirical research with ‘teen girl’ fandoms of three popular television shows: Pretty Little Liars, Revenge and The Vampire Diaries. The data it discusses includes Skype audio and video interviews, written interviews conducted via email and Facebook Messenger, along with overt social media observations.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2021 SAGE Publications. This article is distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 License (https://creativecommons.org/licenses/by-nc/4.0/) which permits non-commercial use, reproduction and distribution of the work without further permission provided the original work is attributed as specified on the SAGE and Open Access page (https://us.sagepub.com/en-us/nam/open-access-at-sage). |
Keywords: | fangirl; groupie; teen TV; television fandom; gender stereotype |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) > Department of Sociological Studies (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 11 Oct 2021 15:41 |
Last Modified: | 24 Jun 2024 14:35 |
Status: | Published |
Publisher: | SAGE Publications |
Refereed: | Yes |
Identification Number: | 10.1177/00027642211042284 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:179032 |